Alert archive / Rhode Island / Flash Flood Warnings in 2024
Flash Flood Warning 20, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Aug 26, 2024, 3:21 PM EDT for Kent County, Newport County, Washington County, Rhode Island. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2024, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 26, 2024, 5:43 PM EDT
- In force
- 2 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kent County, RI, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:19 PM EDT | FLASH FLOOD | 3 Sw Charlestown, RI | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WGUS51 KBOX 261921
FFWBOX
RIC003-005-009-262315-
/O.NEW.KBOX.FF.W.0020.240826T1921Z-240826T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
321 PM EDT Mon Aug 26 2024
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Southeastern Kent County in Rhode Island...
Newport County in Rhode Island...
Washington County in Rhode Island...
* Until 715 PM EDT.
* At 321 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Rapid rises of small creeks and streams, as well as
flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Warwick, Coventry, South Kingstown, West Warwick, North Kingstown,
Newport, Bristol, Westerly, Portsmouth, Middletown, Narragansett,
Tiverton, East Greenwich, Hopkinton, Charlestown, Richmond,
Exeter, West Greenwich, Jamestown and Little Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4147 7175 4158 7169 4165 7158 4168 7149
4169 7142 4168 7136 4167 7131 4165 7130
4167 7129 4167 7128 4164 7126 4166 7125
4166 7124 4164 7121 4148 7114 4142 7116
4136 7135 4132 7173 4136 7176
FLASH FLOOD...RADAR INDICATED
$$
AL2 follow-up statements
686
WGUS71 KBOX 262114
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
514 PM EDT Mon Aug 26 2024
RIC003-005-009-262315-
/O.CON.KBOX.FF.W.0020.000000T0000Z-240826T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent RI-Newport RI-Washington RI-
514 PM EDT Mon Aug 26 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR SOUTHEASTERN KENT, NEWPORT AND WASHINGTON COUNTIES...
At 514 PM EDT, Doppler radar indicated thunderstorms which were over
the warned area have since lightened in intensity. The heaviest
rainfall rates were being observed over the southern portion of
Washington County near Westerly. Between 2 and 4.5 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. So far, there have been no reports of
flooding in the warned area, although additional rainfall amounts
could trigger flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Rapid rises of small creeks and streams, as well as
flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-lying
areas.
Some locations that will experience flash flooding include...
Warwick, Coventry, South Kingstown, West Warwick, North Kingstown,
Newport, Bristol, Westerly, Portsmouth, Middletown, Narragansett,
Tiverton, East Greenwich, Hopkinton, Charlestown, Richmond,
Exeter, West Greenwich, Jamestown and Little Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4147 7175 4158 7169 4165 7158 4168 7149
4169 7142 4168 7136 4167 7131 4165 7130
4167 7129 4167 7128 4164 7126 4166 7125
4166 7124 4164 7121 4148 7114 4142 7116
4136 7135 4132 7173 4136 7176
FLASH FLOOD...RADAR INDICATED
$$
AL229
WGUS71 KBOX 262143 RRA
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
543 PM EDT Mon Aug 26 2024
RIC003-005-009-262153-
/O.CAN.KBOX.FF.W.0020.000000T0000Z-240826T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent RI-Newport RI-Washington RI-
543 PM EDT Mon Aug 26 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN KENT, NEWPORT
AND WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4147 7175 4158 7169 4165 7158 4168 7149
4169 7142 4168 7136 4167 7131 4165 7130
4167 7129 4167 7128 4164 7126 4166 7125
4166 7124 4164 7121 4148 7114 4142 7116
4136 7135 4132 7173 4136 7176
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:02 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 26, 2:02 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 202 PM EDT Mon Aug 26 2024 .SYNOPSIS... Scattered to numerous showers and thunderstorms will develop this afternoon and last into the early evening. Some may be capable of producing severe weather and heavy rainfall. Quiet and warm weather returns Tuesday. Showers and thunderstorms return to the region on Wednesday. This is followed by a cooler and quiet end to the week before wet weather returns next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 115 PM Update: Update to issue SVR Tstorm Watch 648 in effect until 700 PM for all of Southern New England. Scattered thunderstorms have developed over the Cape and Islands into southeast MA on the seabreeze boundary, as well as over interior central and western MA in an unstable air mass. Several of these storms have produced hail between pea to nickel size, with a recent report of 1 inch diameter hail near Bourne. While not in our forecast area, there have been reports of hail up to half dollar size in southern NH. Storms will continue to increase in number and intensity through the afternoon, and a few of them should be capable of producing severe weather including locally damaging winds and large hail. We also need to be cognizant of storms redeveloping over the same areas and leading to the risk for street and possible flash flooding. Short-term guidance indicates some potential for this into southeast MA and eastern RI with convection firing on the advancing seabreeze boundary. Previous discussion: Remaining areas of valley fog continue to burn off with the increasing sunshine early this morning. Sufficient amount of moisture around with dewpoints in the low to mid 60s. With some elevated instability, there has been development of some showers/storms. Radar shows a cluster of storms moves east across Cape Cod Bay. For the next hour or so, elevated showers/storm are possible. Made some minor updates to the forecast to include this potential. The highest potential to see showers and thunderstorms will be later this morning through the afternoon. The threat for a few severe storms and flash flooding still remains a concern. Key Points * Scattered to numerous thunderstorms today will pose a threat for severe hail and damaging winds between 12pm-9pm. * Poor drainage and urban flooding with isolated instances of flash flooding. Closed upper level trough and 500mb cold pool drop south from Quebec. Models have trended this feature dropping south a few hours earlier then yesterday which could initiate thunderstorms a bit earlier then expected esspically across the high terrain. The cold pool will provide sufficient forcing to fire off scattered to numerous thunderstorms across much of SNE this afternoon. Today will feature a moderately unstable environment with 1500-2000 J/kg of surface based instability. 0-6km shear is not looking quite as decent as it did yesterday with only 15-25 knots of shear. The severe weather setup is still rather similar to the one we saw on Thursday July 15th where a strong cold pool dropped south from Northern New England. This event brought severe thunderstorms that dropped up to 1.5 inch hail and numerous reports of damaging winds. Soundings show an even more impressive environment then last time with large cape profiles and moderately steep mid level lapse rates between 6.0-6.5 C/km. Low level lapse rates are very steep around 8- 10C/km. With freezing levels around 10kft and elongated straight line hodographs, the primary threat appears to be severe hail of 1 inch or greater. The damaging wind threat is a close second primary threat. Even with weak low and mid level wind fields, very steep low level lapse rates will allow any bowing segments to pose a damaging wind threat. The DCAPE values have also increased slightly since yesterday now showing around 600 J/kg. The flash flooding threat remains a secondary threat today. With weak mid level wind fields, storms will be slow moving to even stationary esspically for cells that form along any sea breeze boundaries. Hi- res guidance indicates the possibility for training thunderstorms this afternoon and evening. Rainfall processes wont be quite as efficient as were used to here in SNE with PWATS below 1.5 inches and warm cloud depths only around 8-9kft. HREF 3hr PMM still shows 10% probs for 3in of rain in 3hours in RI and eastern MA. Decided not to issue a short fused flood watch today with HREF 24 hour LPMM only showing a couple isolated pockets of 2-4 inches of QPF. Felt this was best handled with a marginal risk for excessive rain. If the heaviest QPF falls over an urban area, this could lead to isolated instances of flash flooding, otherwise, only expecting poor drainage and urban flooding at this time. Timing out the threat for severe weather, guidance has speed up initiation a bit faster with the earlier arrival of the cold pool. Expecting storms to fire between 11am-noon off the high terrain, but the primary severe threat likely isn't realized until after 1-2pm. The severe threat should wind down between 7-8pm, but thunderstorms could linger as late as 9-10pm High temperatures today once again top out in the low to mid 80s. Winds remain very light today, generally out of the NNW with localized sea breezes developing in the morning once again. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight: Upper level cold pool and short wave aloft move offshore along with any remaining showers and thunderstorms. With all the rain from earlier in the day, much of the region could see areas of light fog overnight. With winds remaining light northerly, not expecting widespread dense fog at this time. Winds remain light and variable overnight, but fog and dewpoints in the low 60s should hold overnight lows in the low 60s as well. Tuesday: Rising heights and high pressure building in from the south bring back dry and warm weather. Surface flow turns southerly on Tuesday bringing in dewpoints in the mid 60s. High temperatures look to rise into the low to mid 80s with mostly sunny skies. Sea breezes look to likely and will keep coastal communities a bit cooler in the mid 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Key points... * Warm and humid Wednesday with highs in the 80s and even some low 90s possible. Drier and cooler air follows on Thursday with highs in the 70s through Saturday. * Showers and t-storms return on Wednesday, some of which may be strong to severe. * High pressure brings dry, cool, and quiet weather for Thu/Fri but wet weather looks to return for the weekend. Details... Wednesday will be the focus for impactful weather in the extended forecast period. The forecast remains on track with hot and a very humid airmass pushing into southern New England and though the ensemble probabilities of 90F in the CT valley have backed off in the last 24 hours, upper 80 are likely and it will feel quite humid thanks to dewpoints in the 70s. All the ingredients are there for another round of thunderstorms, though timing and details remain uncertain. Forcing will be provided by a passing mid level shortwave, surface frontal convergence, and placement beneath the RRQ of an 85 kt upper jet. The atmosphere will be anomalously moist with the aforementioned dewpoints and PWATs approaching 2 inches. This contributes to instability on the order of 1000-2000 J/kg of MUCAPE. This is a recipe for widespread showers and thunderstorms, some of which could be severe given 0-6 km bulk shear of 30-40 kts. Thursday and Friday will be drier and much cooler thanks to ridging and surface high pressure moving overhead. Dewpoints drop back into the 50s while temperatures drop below normal for late August, in the low to mid 70s. Beyond that the quiet pattern may break down around the middle of the weekend with an approaching shortwave shown in all the global guidance. Thus, ensembles show increasing probabilities of rain later Saturday into Sunday, peaking around 70-80% probability Sunday afternoon. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Today: High confidence in trends, but moderate on timing and coverage of TSRA. Showers and thunderstorms likely at or around the terminals this afternoon and early evening. The bulk of the activity moves out by 22-23z with potential for lingering showers/storms further south and east (Cape and Islands). Monday Night: Moderate confidence. VFR ceilings early this evening once any remaining showers/storms exit. With all the rainfall from earlier in the day, areas of MVFR/IFR fog are likely to develop across much of the region between 07-14z. Tuesday: High Confidence Areas of fog gradually erode and scatter out after sunrise, improving to VFR by 15z. Light SW winds. Local sea breezes develop near the coasts. KBOS TAF...High confidence in TAF. VFR today with light easterly winds. Thunderstorm chances highest through 23z. There is a chance a shower or thunderstorm may linger an hour after. MVFR/IFR fog possible overnight (07-14z). KBDL TAF...High confidence in TAF. VFR with light WNW winds. Bulk of the thunderstorm activity through by 22z. Thunderstorms may linger as late as 02z. MVFR/IFR fog is possible tonight (07-14z). Outlook /Tuesday Night through Friday/... Tuesday Night: VFR. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, isolated TSRA. Wednesday Night: Mainly VFR, with areas MVFR possible. Breezy. Chance SHRA, isolated TSRA. Thursday: VFR. Breezy. Thursday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Light southernly winds today with seas 2ft or less. Thunderstorms will fire inland today and could pose a threat to the coastal waters later this afternoon to evening. Frequent lighting is the primary threat, but small hail and gusty winds are possible. Winds remain light southerly tonight which could promote fog development over the waters. Tuesday brings back tranquil boating conditions with continued light southerly winds and seas 3ft or less. Outlook /Tuesday Night through Friday/... Tuesday Night: Winds less than 25 kt. Wednesday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Thursday Night through Friday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BW/KP NEAR TERM...Loconto/Mensch/KP SHORT TERM...KP LONG TERM...BW AVIATION...Mensch/Nocera MARINE...BW/KP
In the hours before
Local storm report, Aug 26, 1:49 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
149 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail Oakham 42.35N 72.05W
08/26/2024 M1.00 Inch Worcester MA Trained Spotter
&&
TDLocal storm report, Aug 26, 2:00 PM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
200 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M0.75 Inch Bristol MA Trained Spotter
Relayed by amateur radio.
0156 PM Hail Marion 41.70N 70.76W
08/26/2024 M1.50 Inch Plymouth MA Trained Spotter
Relayed by amateur radio.
&&Local storm report, Aug 26, 2:02 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
202 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail New Bedford 41.66N 70.94W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0201 PM Hail 2 SE New Bedford 41.64N 70.91W
08/26/2024 M0.75 Inch Bristol MA Public
&&Local storm report, Aug 26, 2:17 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
217 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Lightning Harwich 41.69N 70.07W
08/26/2024 Barnstable MA Trained Spotter
Trained spotter reports structure fire due
to lightning strike on Seaport Lane. Relayed
by amateur radio.
1230 PM Flood Dennis 41.73N 70.20W
08/26/2024 Barnstable MA Amateur Radio
Street flooding near police station by Rt
134. Report of 6 of street flooding.
1250 PM Hail Bourne 41.73N 70.61W
08/26/2024 M1.00 Inch Barnstable MA Amateur Radio
0108 PM Flood Bourne 41.73N 70.61W
08/26/2024 Barnstable MA Fire Dept/Rescue
Report of flooding on section of Scenic
Highway and the Bourne Rotary at State
Police Barracks.
0142 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0145 PM Hail Oakham 42.35N 72.05W
08/26/2024 M1.00 Inch Worcester MA Trained Spotter
0148 PM Hail Acushnet 41.69N 70.91W
08/26/2024 M0.75 Inch Bristol MA Trained Spotter
Relayed by amateur radio.
0156 PM Hail Marion 41.70N 70.76W
08/26/2024 M1.50 Inch Plymouth MA Trained Spotter
Relayed by amateur radio.
0200 PM Hail New Bedford 41.66N 70.94W
08/26/2024 M1.00 Inch Bristol MA Trained Spotter
0201 PM Hail 2 SE New Bedford 41.64N 70.91W
08/26/2024 M0.75 Inch Bristol MA Public
&&Local storm report, Aug 26, 2:37 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
237 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 1 ENE Barrington 41.74N 71.31W
08/26/2024 M1.00 Inch Bristol RI Trained Spotter
Relayed via amateur radio.
&&Local storm report, Aug 26, 3:13 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
313 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Hail Rutland 42.36N 71.95W
08/26/2024 M1.00 Inch Worcester MA Trained Spotter
Quarter sized hail in Rutland. Relayed via
amateur radio.
0230 PM Flash Flood 2 ESE Bliss Corner 41.60N 70.90W
08/26/2024 Bristol MA Law Enforcement
In New Bedford: Fort Taber entrance is
flooded and impassable. Relayed via amateur
radio.
0253 PM Hail 3 NW Farmington 41.75N 72.88W
08/26/2024 M0.88 Inch Hartford CT Public
Nickel sized hail.
0300 PM Hail Stafford Springs 41.95N 72.31W
08/26/2024 M1.00 Inch Tolland CT Amateur Radio
In the Stafford Springs area.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:15 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Newport, Washington | 45 min |
| Aug 26, 2:27 PM EDT | Flash Flood Warning | BOX | Newport | 92 min |
| Aug 26, 3:10 PM EDT | Severe Thunderstorm Warning | BOX | Newport, Washington | 50 min |
| Aug 26, 3:14 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Kent, Newport, Providence, Washington | 33 min |
| Aug 26, 3:43 PM EDT | Flash Flood Warning | BOX | Bristol, Kent, Providence | 2 hr |
| Aug 26, 4:40 PM EDT | Severe Thunderstorm Warning | BOX | Washington | 40 min |
Nearby
Flash Flood Warnings in Rhode Island, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.